FRIDAY, March 18 (HealthDay News) -- Treatment with many commonly used antiepileptic drugs (AEDs) is associated with reduced serum folate or vitamin B12 levels, according to a study published in the February issue of the Annals of Neurology.
Michael Linnebank, M.D., from the University Hospital Zurich in Switzerland, and colleagues evaluated the association between AED treatment and serum folate and vitamin B12 levels. A total of 2,730 AED-treated and 170 untreated epilepsy patients, and 200 healthy individuals were enrolled, and their serum folate and vitamin B12 levels were measured. Three months of oral vitamin supplementation was given to 141 patients with folate or vitamin B12 levels below the reference range.
The investigators found that treatment with carbamazepine, gabapentin, oxcarbazepine, phenytoin, primidone, or valproate was linked to reduced average serum folate levels, and increased frequency of folate levels below the reference range compared to all patients, untreated patients, and healthy controls. Vitamin B12 serum levels were higher in patients treated with valproate, compared to all patients, untreated patients, and healthy controls; whereas, B12 levels were lower in patients treated with phenobarbital, pregabalin, primidone, or topiramate, compared to all patients. Higher mean corpuscular volume (MCV) and homocysteine plasma levels were found in patients with folate or vitamin B12 levels below the reference range; vitamin substitution reduced MCV and homocysteine levels and restored vitamin levels to normal in 95 percent of patients.
"Treatment with most of the commonly used AEDs is associated with reduced folate or vitamin B12 serum levels and is a risk factor for hyperhomocysteinemia. Oral substitution is effective to restore vitamin, MCV, and homocysteine levels," the authors write.
Several study authors disclosed financial relationships with pharmaceutical companies.